Those of you with the drug knowledge....

Discussion in 'The Watercooler' started by flutterbee, Mar 1, 2008.

  1. flutterbee

    flutterbee Guest

    This isn't difficult child related, but posted here to be seen by those that 'are in the know'.

    I take 20 mg lexapro and have been told and read that 20 mg is the highest dose. I know of people who take more, but I thought that I had read that you really don't see any more effect once you exceed 20 mg. My GP wants to increase my lexapro to 30 mg to see if it helps with fatigue. I don't think it's going to help because I'm not depressed so depression isn't causing the fatigue. Since I have a hx of depression, though, it's been my experience that doctors like to try to blame a lot of things on it. However, after almost an entire lifetime of dealing with depression I *know* what depression with me feels like. I'm not depressed. Anyway....

    My concern is that if medically speaking 30 mg is no better than 20 mg and if I go up to 30 then try to decrease back to 20 I'm going to go through some withdrawal...which I'd rather avoid.

    So, is there any benefit of 30 mg over 20 mg?
  2. MommysZoo

    MommysZoo New Member

    Hi There ~ I have actually taken lexapro. I suffer from BiPolar, which is depression and anxiety highs and lows. I am pretty familiar with drugs in general especially these types. I did not find lexapro to be helpful in treating my depression or anxiety but did NOT experience an side effects when withdrawing. I have been on several medications such as Paxil and cymbalta which are extremely difficult to come off of so I know my withdrawing :)

    Personally I don't think it would hurt to up the dosage but most Anti depressents tend to make you sleeping in general. The only one I found that didn't was Wellbutrin which does the opposite. It PEPS you up. And for me this was no good since it just made my anxiety worse. It wouldnt hurt to suggest that one to your docor if you suffering from fatigue.

    Hope I was helpful :)
  3. smallworld

    smallworld Moderator

    Heather, it does depend somewhat on how sensitive in general you are to medications. We recently tried to reduce my daughter A's Lexapro from 7.5 mg to 5 mg (a totally acceptable decrease), and she suffered withdrawal effects (headache, nausea, dizziness, fatigue). So we bumped her up to 6.25 mg (I do a lot of tablet splitting here) and the withdrawal effects disappeared. A's psychiatrist says she is supremely sensitive to medications, and any medication increases/decreases should be done slower/lower than the literature indicates.

    Our psychiatrists have told us that most ADs poop out over time so sometimes you do need to increase them or switch to another AD. But if you're not feeling depressed, I'm not sure that's what's at play here.

    How do you sleep during the night? When A started taking Lexapro, she was waking up at 3 am. We added in Zyrtec (her allergy medication that causes sleepiness) and that helped the problem. My brother takes Lexapro as well and reports sleep disturbance if he doesn't time his Lexapro right every day.

    You've been through a lot in the last year or so, and I'd be suspicious that the fatigue is due to a physical problem that hasn't yet been identified. I know you're going through a lot of diagnostic stuff -- is it possible to wait that out to possibly discover the cause of your fatigue?

    Just my many rambling thoughts on this Sunday morning.
  4. Sara PA

    Sara PA New Member

    Even though the prescribing information says that the dose range is between 10 and 20mg/day, it clearly states no benefit has been found for the 20 mg dose. And if a 30mg dose was tested, the results haven't been published.

    I question why the doctor is thinking fatigue would be helped by an antidepressant. Is he trying to induce hypomania?

    Have you had your thyroid tested? Are you hypothyroid? Is your level close to 2.0 or even lower? My constant fatigue gradually went away when I started keeping my TSH level close to the borderline of hyperthyroid.
  5. scent of cedar

    scent of cedar New Member

    I agree with Sara, PA. Were the results of your most recent thyroid tests normal? Even if the results show within normal limits, there are sometimes abnormalities in thyroid function that the test may not pick up on.

    Or, the results may not be interpreted correctly.

  6. Lothlorien

    Lothlorien Active Member Staff Member

    With your heart issues, I would think that the fatique is a symptom that is related to one of your heart-related issues, rather than the depression. I have also been told that there is no difference in the level after 20 mg of Lexapro, but I would think that if someone weighed more, they may need more (I actually have no what your weight issues are). However, I know you've been over at the Natural Treatments forum. Have you tried high doses of Vitamin B complex? You are still taking the magnesium?

    I would highly recommend using that natural course for a couple of months and see if that helps, first. That is, provided anything more serious has been ruled out with your heart issues.
  7. Abbey

    Abbey Spork Queen

    I just want to congratulate you on saying that you have no depression.:D (Is that possible anymore???)

    I took that medication awhile back and had bad side effects, so quit. Wish I could give some advice.

  8. flutterbee

    flutterbee Guest

    I've had my thyroid checked at least 3 times in the last year and dozens of times over the years. They've also checked parathryoid and gazillion other things.

    I've taken lexapro for 3 years now. I started out at 10mg and after a year went up to 20mg with noticeable improvement. I've tried many other AD's and lexapro is the only one that has worked for me. Others either didn't work or the side effects were too bad. Welbutrin made me want to come out of my skin. I'm one of those that is sensitive to medications and I have experienced withdrawal from lexapro when I've missed a dose and when I tried to go from 20mg back down to 10mg. It's not mild withdrawal, either. It's pretty intense.

    I've had sleep issues since before the lexapro so it's hard to say if the lexapro is causing any. I don't think so after this many years. Plus, when I had those 3 months of 'remission' from my physical symptoms I didn't have the sleep issues and I was still taking lexapro.

    I know the fatigue is from whatever physical ailment I have going on but I think my doctor is just trying anything to help with the fatigue. I think her line of thinking is that with an illness that hasn't been diagnosed that is incapacitating is going to increase the risk of depression, especially in someone who has a history. She did rx lunesta. We tried Requip, but it made my symptoms worse. She talked about switching from lexapro to cymbalta because it has been found to be effective in treating neuropathic pain, but I tried that and didn't like it. It took me so many years to find an AD that worked for me that I'm really not interested in changing it. We did talk about Lyrica for pain issues, but haven't added it yet.

    My concern is if there is no more effect at 30 mg why put myself through it? Eventually I would want to go back down to 20mg - especially if 30mg didn't make a difference - and I don't want to go through withdrawal. If I was experiencing ANY depression, I would try it in a heartbeat. But, I'm not.
  9. flutterbee

    flutterbee Guest

    Loth -

    You mentioned my biggest fear. At my last hospital stay in July they told me my heart was working efficiently and even took away one of my heart medications. That's good news, but means that I shouldn't be having fatigue from the heart issues. I've had mild angina fairly often recently (not to the point of taking nitroglycerin cause that stuff makes me feel worse than the angina unless the angina is bad...I've taken the nitro once in the last 2 weeks) and my blood pressure was elevated at my last few doctor appts.

    However, I think that fear is just something that I'm going to live with. I'm also having an increase in body pain so I think it's related to whatever else is going on. But, I think I might go in to see the doctor next week to have my BiPolar (BP) checked again and to talk about the increase in angina episodes. I don't see my cardiologist again until June. I don't know if she'll want me to see him sooner.

    Interesting thing is, before my heart attack I never had elevated blood pressure. Never.